Heparin induced thrombocytopenia (HIT) in addition to bleeding complications are the most serious and dangerous side effects of heparin treatment. HIT remains the most common antibody-mediated, drug-induced thrombocytopenic disorder and a leading cause of morbidity and mortality. Two types of HIT are described: Type I is a transitory, slight and asymptomatic reduction of platelet count occurring during 1-2 days of therapy. HIT type II, which has an immunologic origin, is characterized by a thrombocytopenia that generally onset after the fifth day of therapy. Despite thrombocytopenia, haemorrhagic complications are very rare and HIT type II is characterized by thromboembolic complications consisting in venous and arterial thrombosis. The aim of this paper is to review new aspects of epidemiology, pathophysiology, clinical features, diagnosis and therapy of HIT type II. There is increasing evidence that platelet factor 4 (PF4) displaced from endothelial cells, heparan sulphate or directly from the platelets, binds to heparin molecule to form an immunogenic complex. The anti-heparin/PF4 IgG immune-complexes activates platelets through binding with the Fcγ RIIa (CD32) receptor inducing endothelial lesions with thrombocytopenia and thrombosis. Cytokines are generated during this process and inflammation could play an additional role in the pathogenesis of thromboembolic manifestations. The onset of HIT type II is independent from dosage, schedule, and route of administration of heparin. A platelet count must be carried out prior to heparin therapy. Starting from the fourth day, platelet count must be carried out daily or every two days for at least 20 days of any heparin therapy regardless of the route of the drug administration. Patients undergoing orthopaedic or cardiac surgery are at higher risk for HIT type II. The diagnosis of HIT type II should be formulated on basis of clinical criteria and confirmed by in vitro demonstration of heparin-dependent antibodies detected by functional and antigen methods. However, the introduction of sensitive ELISA tests to measure anti-heparin/PF4 antibodies has showed the immuno-conversion in an higher number of patients treated with heparin such as the incidence of anti-heparin/PF4 exceeds the incidence of the disease. If HIT type II is likely, heparin must be immediately discontinued, even in absence of certain diagnosis of HIT type II, and an alternative anticoagulant therapy must be started followed by oral dicumaroids, preferably after resolution of thrombocytopenia. Further studies are required in order to elucidate the pathogenetic mechanism of thrombosis and its relation with inflammation; on the other hand large clinical trials are needed to confirm the best therapeutic strategies for HIT Type II.